Illinois, 2009Flood in Illinois, December 25, 2009
December 25, 2009 · NWS PAH · 1 event in 1 county or zone
A deepening low pressure center tracked north-northeast from northeast Texas to eastern Missouri. A strong southerly wind flow brought abundant moisture northward across the Lower Ohio Valley and southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure center tracked north-northeast from northeast Texas to eastern Missouri. A strong southerly wind flow brought abundant moisture northward across the Lower Ohio Valley and southeast Missouri. Widespread rainfall amounts from two to four inches occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 25, 5:44 AM CST, 3 hours 16 minutes earlier.
Area forecast discussion, Dec 25, 5:44 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION ...CORRECTED TIME...
NATIONAL WEATHER SERVICE PADUCAH KY
544 AM CST FRI DEC 25 2009
.UPDATE...
UPDATED AVIATION SECTION FOR 12Z TAF ISSUANCE. THE DISCUSSION
SECTION IS UNCHANGED FROM THE 300 AM ISSUANCE.
&&
.DISCUSSION...
988 MB SURFACE LOW WAS CENTERED JUST WEST OF KSTL AT 06Z. POWERFUL
500 MB SHORTWAVE WAS LIFTING ALMOST DUE NORTH ACROSS EASTERN
ARKANSAS. SATELLITE IMAGERY SUGGESTS A CIRCULATION DEVELOPING WITH
THIS SHORTWAVE. RUC INDICATES THE SYSTEM WILL OCCLUDE OVER IOWA
AROUND 18Z TODAY. THE SYSTEM WILL THEN BEGIN TO FILL AS IT BECOMES
QUASI STATIONARY THROUGH SATURDAY NIGHT. RATHER STRONG MID LEVEL
IMPULSES WILL ROTATE AROUND THE MAIN 500 MB LOW. THESE IMPULSES
COULD BRING SOME FLURRIES OR SNOW SHOWERS AT VARIOUS TIMES...BUT
MOISTURE WILL BE QUITE LIMITED.
IN MORE DETAIL...PRECIP WILL CONTINUE TO DIMINISH FROM THE SOUTHWEST
THIS MORNING AS STRONG MID/UPPER LEVEL DRYING ACCOMPANIES THE
PASSAGE OF THE SHORTWAVE. ONGOING LIGHT SNOW IN SOUTH CENTRAL
MISSOURI AT 08Z WAS EVADING RADAR DETECTION...PROBABLY DUE TO THE
SHALLOW DEPTH OF THE PRECIP LAYER. GIVEN THE SHALLOW NATURE OF THE
PRECIP...THE DENDRITIC GROWTH ZONE /MINUS 8 TO MINUS 15 LAYER/ IS
QUITE DRY AND NOT FAVORABLE FOR CRYSTAL GROWTH. WILL MAINTAIN A FEW
TENTHS OF AN INCH OF SNOW ACCUM IN THE GRIDS FOR PARTS OF SE
MISSOURI AND SW ILLINOIS THIS MORNING. BASED ON BUFKIT DATA...THE
CHANGEOVER SHOULD ROUGHLY CORRELATE WITH THE 35 DEGREE SURFACE
ISOTHERM. THIS WOULD BE AROUND 14Z AT KPAH...SOONER TO THE WEST AND
AS LATE AS 18Z IN THE EAST.
THE WIND ADVISORY WILL BE KEPT UP FOR THE TIME BEING. CRITERIA IS 45
MPH GUSTS...AND THIS IS GOING TO BE TOUGH TO MEET ON A WIDESPREAD
BASIS. MOMENTUM TRANSFER ALGORITHM IN BUFKIT SUGGESTS PEAK GUSTS
GENERALLY STAYING A LITTLE SHY OF THIS VALUE /BOTH GFS AND NAM/.
HOWEVER...IT WILL BE WINDY...AND TODAY IS AN IMPORTANT TRAVEL DAY
FOR MANY. TEMPS WILL BE FALLING TODAY...AND THE RELATIVE WARMTH OF
YESTERDAY WILL MAKE THE WIND MORE NOTICEABLE.
WINDS WILL REMAIN STRONG AND GUSTY TONIGHT AND SATURDAY AS THE
SURFACE LOW REMAINS NEARLY STATIONARY OVER IOWA. THE SOUTHWEST LOW
LEVEL FLOW WILL PREVENT THE FULL FORCE OF THE COLD AIR FROM
ARRIVING. HOWEVER...THE GUSTY WINDS WILL MAKE IT FEEL MUCH COLDER.
ACTUAL AIR TEMPS WILL ONLY BE ABOUT 5 TO 10 DEGREES BELOW NORMAL FOR
THIS TIME OF YEAR.
WITH ALL THE IMPULSES PINWHEELING AROUND THE UPPER LOW...THERE WILL
BE SOME UNSETTLED WEATHER SATURDAY THROUGH SUNDAY. IT WILL BE TOUGH
TO SQUEEZE OUT MEASURABLE SNOW GIVEN LIMITED MOISTURE AND MINIMAL
SURFACE TROUGHING. FORECAST WILL CONTINUE TO HIGHLIGHT FLURRIES AND
SLIGHT CHANCE POPS THIS WEEKEND.
TEMPS WILL LIKELY BE COLDER THAN GFS MOS THROUGH THE WEEKEND. USED
VARYING COMBINATIONS OF NAM MOS/NAM 2 METER TEMPS/SREF 2 METER TEMPS
THROUGH MOST OF THE WEEKEND.
LOOKING AHEAD TO NEXT WEEK...THE UPPER LOW WILL DEPART TO THE EAST
MONDAY...GIVING WAY TO A MORE ZONAL FLOW PATTERN FOR MID WEEK.
MODELS HAVE BEEN SHOWING SOME TYPE OF WEAK 500 MB SHORTWAVE PASSING
THROUGH THE MISSISSIPPI VALLEY ABOUT WEDNESDAY. A SLIGHT CHANCE OF
LIGHT SNOW OR POSSIBLY RAIN IN THE SOUTH EXISTS WITH THIS SYSTEM.
&&
.AVIATION...
STRONG UPPER LOW WILL BE LIFTING NORTH OF THE QUAD STATE QUICKLY
THIS MORNING. WILL SEE SCATTERED MAINLY RAIN SHOWERS ACROSS THE AREA
THROUGH 15Z OR SO. SOME LIGHT SNOW IS LIKELY OVER SOUTHEAST
MISSOURI...WELL WEST OF KCGI...THIS MORNING. SOME MVFR VISIBILITIES
WILL DEFINITELY BE POSSIBLE.
MAIN CONCERN BEYOND 15Z IS WHETHER CEILINGS WILL BE MVFR OR LOW VFR.
WITH MVFR CEILINGS LURKING UPSTREAM OVER SOUTHERN MISSOURI AND
NORTHERN ARKANSAS...DECIDED TO TEMPO MVFR CEILINGS FOR 4 HOURS
STRADDLING MIDDAY AT ALL TAF SITES.
WINDS HAVE BECOME SOUTHWEST AT ALL TERMINALS NOW...AND THEY SHOULD
BE STRONG AND GUSTING 25-30KTS IN MOST LOCATIONS THROUGH THE DAY.
VFR CEILINGS WILL LINGER OVER THE AREA THROUGH THE NIGHT...BUT THEY
WILL BE HIGHER THAN DURING THE DAY. LIKEWISE...SOUTHWEST WINDS WILL
DIMINISH SOME WITH SUNSET...BUT WILL CONTINUE THROUGH THE NIGHT AT
OVER 10KTS SUSTAINED.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
PUBLIC...MY
AVIATION...DRSHazardous weather outlook, Dec 25, 4:22 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CST FRI DEC 25 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
422 AM CST FRI DEC 25 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM. SOUTHWEST WINDS WILL
RANGE FROM 15 TO 30 MPH TODAY...WITH GUSTS TO AROUND 40 MPH.
REFER TO THE LATEST WIND ADVISORY FOR MORE DETAILS. THOUGH WINDS
WILL DECREASE TONIGHT...THERE WILL BE A FEW GUSTS FROM 30 TO 35 MPH.
RIVER FLOODING WILL CONTINUE ON SOME OF THE SMALLER RIVERS IN
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. FLOOD WARNINGS ARE IN
EFFECT FOR THE BIG MUDDY...ST. FRANCIS...AND BLACK RIVERS. IN
ADDITION...CREEKS MAY STILL BE OVERFLOWING ONTO ROADS IN PARTS OF
SOUTHEAST MISSOURI DUE TO RECENT HEAVY RAINFALL. REFER TO FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILS.
A LITTLE LIGHT SNOW IS POSSIBLE THIS MORNING. THERE MAY BE A LIGHT
COATING IN THE HILLY TERRAIN OF SOUTHEAST MISSOURI. THIS MAY CAUSE
A FEW SLICK SPOTS AS TEMPERATURES FALL BELOW FREEZING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A SLIGHT CHANCE OF LIGHT SNOW OVER THE WEEKEND. ANY
ACCUMULATIONS WILL BE VERY MINOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GUSTS OVER 40
MPH.
MY
In the hours before
Special weather statement, Dec 25, 6:30 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
630 AM CST FRI DEC 25 2009
ILZ080-084-088-092-MOZ076-086-087-100-107>112-114-251430-
PERRY IL-JACKSON-UNION IL-ALEXANDER-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PINCKNEYVILLE...CARBONDALE...
JONESBORO...CAIRO...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...
PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
630 AM CST FRI DEC 25 2009
...LIGHT SNOW ACROSS SOUTHEAST MISSOURI AND PARTS OF SOUTHERN
ILLINOIS EARLY THIS CHRISTMAS MORNING...
LIGHT SNOW WAS REPORTED ACROSS PARTS OF SOUTHEAST MISSOURI EARLY
THIS MORNING. AT 6 AM...THE SNOW WAS REPORTED FROM DEXTER MISSOURI
WESTWARD...INCLUDING POPLAR BLUFF AND VAN BUREN. THE TRANSITION
TO LIGHT SNOW WILL PROGRESS EASTWARD ACROSS THE REMAINDER OF
SOUTHEAST MISSOURI BY 8 AM...AND ACROSS THE MISSISSIPPI RIVER
COUNTIES OF SOUTHERN ILLINOIS BY 9 AM.
THE DURATION OF THE SNOW WILL BE ONLY A FEW HOURS THIS CHRISTMAS
MORNING...DUE TO THE FAST MOVEMENT OF THE SYSTEM. HOWEVER...THE
LIGHT SNOW MAY LAST LONG ENOUGH TO PRODUCE MINOR ACCUMULATIONS OF
LESS THAN ONE HALF INCH...ESPECIALLY ON GRASSY AND ELEVATED
SURFACES. TEMPERATURES WILL BE ABOVE FREEZING WHEN THE LIGHT SNOW
STARTS.
AS TEMPERATURES FALL INTO THE UPPER 20S EARLY THIS MORNING...SOME
WET ROAD SURFACES COULD FREEZE. BRIDGES AND OVERPASSES FREEZE
BEFORE OTHER ROAD SURFACES.
A POWERFUL STORM SYSTEM WAS MOVING ACROSS NORTHERN MISSOURI THIS MORNING.
STRONG SOUTHWEST WINDS WERE BRINGING COLDER AIR INTO OUR REGION
AND CHANGING THE RAIN TO SNOW.
MY/CN
Special weather statement, Dec 25, 8:34 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
834 AM CST FRI DEC 25 2009
MOZ076-086-087-100-107>112-114-251630-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
834 AM CST FRI DEC 25 2009
...LIGHT SNOW ACROSS SOUTHEAST MISSOURI THIS CHRISTMAS MORNING...
LIGHT SNOW AND FLURRIES WERE REPORTED ACROSS SOUTHEAST MISSOURI
THIS MORNING. THE DURATION OF THE SNOW WILL BE ONLY A FEW
HOURS...DUE TO THE FAST MOVEMENT OF THE SYSTEM. HOWEVER...THE
LIGHT SNOW MAY LAST LONG ENOUGH TO PRODUCE MINOR ACCUMULATIONS ON
GRASSY AND ELEVATED SURFACES.
AS TEMPERATURES FALL INTO THE LOWER TO MIDDLE 20S THIS
MORNING...SOME WET ROAD SURFACES COULD FREEZE. BRIDGES AND
OVERPASSES FREEZE BEFORE OTHER ROAD SURFACES. USE EXTRA CAUTION
WHEN TRAVELING THIS MORNING.
ILZ075>078-080>094-KYZ001>011-251630-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-BALLARD-
MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE
834 AM CST FRI DEC 25 2009
...LIGHT SNOW ACROSS SOUTHERN ILLINOIS AND PARTS OF WEST KENTUCKY
THIS CHRISTMAS MORNING...
LIGHT SNOW WAS REPORTED ACROSS PARTS OF SOUTHWEST ILLINOIS AND FAR
WEST KENTUCKY THIS MORNING. THE TRANSITION TO LIGHT SNOW WILL
PROGRESS EASTWARD ACROSS THE REMAINDER OF SOUTHERN ILLINOIS AND
ACROSS THE LAKES REGION OF WEST KENTUCKY BY 1030 AM.
THE DURATION OF THE SNOW WILL BE ONLY A FEW HOURS...DUE TO THE
FAST MOVEMENT OF THE SYSTEM. HOWEVER...THE LIGHT SNOW MAY LAST
LONG ENOUGH TO PRODUCE MINOR ACCUMULATIONS ON GRASSY AND ELEVATED
SURFACES.
TEMPERATURES WILL BE ABOVE FREEZING WHEN THE LIGHT SNOW STARTS.
HOWEVER...AS TEMPERATURES FALL INTO THE UPPER 20S THIS
MORNING...SOME WET ROAD SURFACES COULD FREEZE. BRIDGES AND
OVERPASSES FREEZE BEFORE OTHER ROAD SURFACES. USE EXTRA CAUTION
WHEN TRAVELING THIS MORNING.
RST
Flood, Perry
- When
- December 25, 9:00 AM CST to 7:00 PM CST
- Where
- Perry County, 4.17 mi SSE of Todds Mill to 2.66 mi SE of Todds Mill
- Cause
- Heavy Rain
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.149, -89.328
A woman drove into a flooded area along a rural road northeast of Pinckneyville. She was rescued safely from the hood of her vehicle by sheriff and emergency medical personnel. She was treated for hypothermia at a local hospital.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Wyoming, December 25 to 26, 20092 deaths · 11 events
- Winter Weather in Illinois, December 25 to 27, 200914 injured · 7 events
- Blizzard in South Dakota, December 25 to 26, 2009$610,000 · 19 events
- High Wind in West Virginia, December 25, 2009$90,000 · 50 kt wind · 6 events
- Flash Flooding in South Carolina, December 25, 2009$72,000 · 7 events
- Winter Storm in South Dakota, December 25 to 26, 2009$50,000 · 3 events
- Winter Weather in New York, December 25 to 27, 200926 events
- Winter Storm in Wyoming, December 25 to 26, 2009$25,000 · 2 events
- Winter Weather in Iowa, December 25 to 27, 200921 events
- Winter Weather in Illinois, December 25 to 27, 200913 events
- Winter Weather in North Carolina, December 25, 20099 events
- Ice Storm in Pennsylvania, December 25, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207226.